Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

May 8, 1998Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 7:56 AM EDT for Watauga County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 7:56 AM EDT (11:56 UTC)
Expired
May 8, 1998, 8:45 AM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS01 KRNK 081158 RRA
SVRRNK
NCC189-081245-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 AM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 845 AM EDT.

* AT 756 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES WEST NORTHWEST OF BOONE OR 4 MILES WEST OF
  PEORIA MOVING EAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  ROMINGER                        AROUND 805 AM EDT..
  REESE                           AROUND 805 AM EDT..
  SUGAR GROVE                     AROUND 810 AM EDT..
  ZIONVILLE                       AROUND 815 AM EDT..
  BOONE                           AROUND 820 AM EDT..

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE
INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 8, 2:40 AM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 AM EDT FRI MAY 8 1998

RECOMMENDATIONS...
CRW...HOW ABOUT PRECIP TAPERING TO SHOWERS IN THE AFTERNOON
WORDING...THEN LWR POPS FOR TONITE TO LOW SCT.
WBC...SAME IDEA...MAYBE EVEN SLIGHT CHC POPS TONITE.  PERHAPS SOME
FOG AGAIN TONIGHT TWD MRNG.
RDU...HOLD ON TO A SLGT CHC IN MTNS TONIGHT.

DISCUSSION...

FLOODING ON DAN RVR AND CONVECTION WEAKENING ONLY SLOWLY...SO NOT A
LOT OF TIME TO POUR OVR ALL THE NEW DATA. ALSO PTCHY VERY DENSE FOG
EAST AND WEST OF BLUE RDG BUT NOT WDSPD ENUF FOR ADVSRY ATTM...WILL
HAVE TO WATCH CLOSELY TWD DAWN.

LOOKS LIKE MDLS A LTL FASTER WITH TRACK OF SFC LOW AND CD FNT
PASSAGE DURING THE DAY. DECENT QVEC CONV ARND 12Z WITH ANOTHER S/WV
AND THIS LOOKS TO BE TIMED JUST AHEAD OF FRNT. LEFT EXIT RGN OF JET
STILL OVR CWA THRU THIS TIME AS WELL. SO SHWRS AND TSTMS STILL GOOD
BET AT LEAST THRU THE MRNG HOURS.  BHND FNT...SAT IMGRY SUGGESTS
DRIER AIR THAN MDLS INDICATING...AT LEAST AT MID LVLS...SO MAY HAVE
ONLY SLGT CHC FOR SHRWS BY LATE IN THE DAY AND OVERNITE. NGM STILL
OVERDONE WITH INSBLTY TDY.  S/WV RDG PUSHES IN BY LATE SAT BUT MDLS
HOLD ON TO LOW LVL MSTR.  SOME HTG AND COULD GET A FEW SHRWS TO POP
BUT AM THINKING MOS SLGT CHC POPS PRBLY OK.  CRNT FCST TEMPS LOOK ON
TRACK. SOME SPECIFICS...

ROA 69/55/73  7(EARLY)32
LYH 70/54/74  7(EARLY)32
DAN 72/57/76  6(EARLY)32
RNK 67/53/71  7(EARLY)22
BLF 66/52/70  6(EARLY)32

KEIGHTON

In the hours before

Special weather statement, May 8, 6:35 AM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT FRI MAY 8 1998

...SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF THE BLUE RIDGE IN
SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDDAY...

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION DURING
THE DAY TODAY.  A COLD FRONT WILL MOVE THROUGH THE APPALACHIAN
MOUNTAINS OF VIRGINIA AND NORTH CAROLINA EARLY THIS MORNING AND WILL
REACH A LINE FROM GREENSBORO TO SOUTH BOSTON BY AROUND NOON OR
SHORTLY AFTER. AHEAD OF THIS FRONT...THE AIR IS STILL VERY UNSTABLE
AND SOME THUNDERSTORMS FORMING ALONG THE FRONT COULD REACH SEVERE
THRESHOLDS...MAINLY DURING THE MORNING HOURS.

THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO ABOUT AN INCH IN
DIAMETER AS WELL AS DAMAGING WIND GUSTS.  THE VERTICAL SHEAR
PROFILE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS
IT WAS YESTERDAY.  THE MAIN THREAT AREA IS EAST OF THE BLUE
RIDGE...ROUGHLY SOUTH OF THE ROANOKE RIVER AND EXTENDING SOUTH INTO
THE NORTHWESTERN PIEDMONT OF NORTH CAROLINA....HOWEVER SOME STORMS
WEST OF THE BLUE RIDGE MAY APPROACH SEVERE THRESHOLDS AS WELL THIS
MORNING. THE ACTIVITY WILL BE TAPERING TO SCATTERED LIGHT SHOWERS
ACROSS THE AREA DURING THE AFTERNOON AND TONIGHT BEHIND THE FRONT.

AN UPDATE MAY BE ISSUED BY 11 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON
Special weather statement, May 8, 6:35 AM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT FRI MAY 8 1998

...SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF THE BLUE RIDGE IN
SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDDAY...

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION DURING
THE DAY TODAY.  A COLD FRONT WILL MOVE THROUGH THE APPALACHIAN
MOUNTAINS OF VIRGINIA AND NORTH CAROLINA EARLY THIS MORNING AND WILL
REACH A LINE FROM GREENSBORO TO SOUTH BOSTON BY AROUND NOON OR
SHORTLY AFTER. AHEAD OF THIS FRONT...THE AIR IS STILL VERY UNSTABLE
AND SOME THUNDERSTORMS FORMING ALONG THE FRONT COULD REACH SEVERE
THRESHOLDS...MAINLY DURING THE MORNING HOURS.

THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO ABOUT AN INCH IN
DIAMETER AS WELL AS DAMAGING WIND GUSTS.  THE VERTICAL SHEAR
PROFILE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS
IT WAS YESTERDAY.  THE MAIN THREAT AREA IS EAST OF THE BLUE
RIDGE...ROUGHLY SOUTH OF THE ROANOKE RIVER AND EXTENDING SOUTH INTO
THE NORTHWESTERN PIEDMONT OF NORTH CAROLINA....HOWEVER SOME STORMS
WEST OF THE BLUE RIDGE MAY APPROACH SEVERE THRESHOLDS AS WELL THIS
MORNING. THE ACTIVITY WILL BE TAPERING TO SCATTERED LIGHT SHOWERS
ACROSS THE AREA DURING THE AFTERNOON AND TONIGHT BEHIND THE FRONT.

AN UPDATE MAY BE ISSUED BY 11 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:02 PM EDTTornado WarningRNKRockingham33 min
May 7, 8:39 PM EDTTornado WarningRNKCaswell46 min
May 7, 9:42 PM EDTSevere Thunderstorm WarningRNKAshe48 min
May 7, 11:45 PM EDTSevere Thunderstorm WarningRNKWilkes35 min
May 8, 9:00 AM EDTSevere Thunderstorm WarningRNKSurry35 min
May 8, 9:23 AM EDTSevere Thunderstorm WarningRNKStokes37 min
May 8, 9:46 AM EDTSevere Thunderstorm WarningRNKRockingham64 min
May 8, 10:13 AM EDTSevere Thunderstorm WarningRNKCaswell47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.